Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Riverton, WY

June 19, 2004Fremont County, Sublette County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 19, 2004, 5:31 PM MDT for Fremont County, Sublette County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2004, 5:31 PM MDT (23:31 UTC)
Expired
Jun 19, 2004, 6:30 PM MDT
In force
59 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Fremont County, WY, Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 97 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 192331
SVRRIW
WYC013-035-200030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
530 PM MDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FREMONT COUNTY IN CENTRAL WYOMING
  CENTRAL SUBLETTE COUNTY IN WEST CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 521 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
OVER NEW FORK LAKE...OR ABOUT 17 MILES NORTH OF PINEDALE...AND 
MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE PINE SKI AREA AROUND 540 PM MDT
  HALF MOON LAKE AROUND 545 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4320 10991 4303 11002 4273 10933 4309 10919

$$

MEUNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:13 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 19, 2:13 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
213 PM MDT SAT JUN 19 2004

.TONIGHT THROUGH TUESDAY...
UPPER LEVEL LOW OVER WASHINGTON STATE THIS AFTERNOON WITH DRY SLOT
PUNCHING INTO SOUTHWEST MONTANA.  SPEED MAX EMBEDDED IN THE DRY SLOT
SPARKING OFF SOME CONVECTION IN SOUTHWEST MONTANA...NORTHEAST IDAHO
AND NORTHWEST WYOMING.  ANOTHER DISTURBANCE OVER NORTHERN COLORADO
WHICH MOVED OUT OF UTAH SPARKING OFF CONVECTION THERE WITH STORMS
EXTENDING INTO SOUTHERN SWEETWATER COUNTY.  EXPECT CONVECTION TO
CONTINUE WELL INTO THE EVENING AND POSSIBLY OVERNIGHT AS GOOD
DYNAMICS...INSTABILITY...RELATIVELY HIGH TDS OVER THE AREA.
BEST DYNAMICS TO BE OVER THE NORTHWEST AND SOUTH WITH WEAKER
ELSEWHERE.  UPPER LOW OPENS UP AND MOVES ACROSS THE NORTHERN
WYO BORDER SUNDAY.  GOOD MOISTURE ADVECTION AHEAD OF THE SYSTEM.
ENTIRE AREA UNDER DECENT INSTABILITY AND DYNAMICS SUNDAY.  DONT
EXPECT LOW STRATUS TONIGHT...SO SUNDAY SHOULD SEE BETTER HEATING IF
HIGH CLOUDS DONT BECOME A HINDRANCE. ANOTHER SYSTEM SLIDES OVER THE
WESTERN HIGH PLAINS SUNDAY EVENING AND NIGHT DRAGGING THROUGH ANOTHER
COLD FRONT. THIS SYSTEM ABSORBS THE EASTERN PORTION OF THE WEST
COAST UPPER SYSTEM...WHILE THE WESTERN HALF IS PUSHED INTO SOUTHWEST
WYOMING. DEPENDING ON WHERE THE THE FRONT SETS UP...THIS WILL BE THE
NORTHERN TERMINUS FOR THUNDERSTORM DEVELOPMENT.  WILL KEEP CENTRAL
PORTIONS UNDER CHANCE POPS...THOUGH HAVE REMOVED NORTHERN LOW
ELEVATIONS. RIDGE BUILDS IN FOR TUESDAY WITH CYCLONIC FLOW REMAINING
OVER THE NORTHEAST.  ETA MUCH MORE BULLISH WITH THE RIDGE...WHILE THE
GFS KEEPS A STRONGER CONVERGENCE ZONE BETWEEN THE RIDGE AND
CYCLONIC FLOW.  WILL SIDE WITH GFS...GIVEN PAST PERFORMANCE.

.TUESDAY NIGHT THROUGH SATURDAY...
WHATEVER IS LEFT OF THE SHEARED OUT UPPER SYSTEM WILL PASS THROUGH
THE AREA TUE NITE. THEN NW FLOW FOR WED-SAT WITH TIMING ISSUES IN THE
SHORTWAVES THAT WILL MOST LIKELY MOVE THROUGH THE FLOW. A BOUNDARY
WILL PERSIST OVER THE REGION WHICH COULD AID IN TS FORMATION ON A
GIVEN DAY. TONIGHT THE LONG RANGE GFS KEEPS THE WARMEST DAYS TUE/WED
WITH A SERIES OF FRONTAL PASSAGES IN THE NW FLOW THU-SAT. AT THIS
POINT AM NOT WILLING TO COMMIT TOO MUCH PCPN UNTIL FRI AND SAT. A
LOT WILL DEPEND ON WHERE THE RIDGE AXIS SETS UP BY MIDWEEK. SO FAR
THIS SPRING THE RIDGE HAS BEEN TO THE WEST AND THE TROFS/COOLER AIR
HAVE BEEN WINNING OUT. SEE NO REASON TO CHANGE THINKING ATTM. WILL
NOT MAKE A LOT OF CHANGES TO EXTENDED GRIDS TONIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TWB/AR
Hazardous weather outlook, Jun 19, 5:00 AM MDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT JUN 19 2004

WYZ001>020-022>030-201100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN INCREASE IN COVERAGE TODAY WITH A FEW
STORMS CONTAINING HAIL...WIND GUSTS OVER 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. THE STRONGEST STORMS ACROSS CENTRAL AND WESTERN
WYOMING MAY CONTAIN QUARTER SIZE HAIL..WIND GUSTS TO 60 MPH AND
PRODUCE UP TO ONE INCH OF RAINFALL. SOME OF THESE STORMS WILL
CONTINUE WELL INTO THE NIGHT. THUNDERSTORMS OVER WESTERN WYOMING
WILL INTENSIFY BY MIDDAY AND CONTINUE WELL INTO THE NIGHT. ACROSS
CENTRAL WYOMING...STORMS WILL LIKELY BEGIN FORMING DURING THE
AFTERNOON AND INCREASE INTO THE EVENING HOURS...ESPECIALLY FROM
RIVERTON TO CASPER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN IN CENTRAL AND WESTERN
WYOMING SUNDAY AND MONDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. THE STRONGEST STORMS MAY ONCE AGAIN PRODUCE MARBLE TO PENNY
SIZED HAIL AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF THREE QUARTERS OF AN
INCH OR GREATER...WIND GUSTS OVER 60 MPH AND SIGNIFICANT RAINFALL
ASSOCIATED WITH THUNDERSTORMS TODAY.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:28 PM MDTSevere Thunderstorm WarningRIWLincoln47 min
Jun 18, 10:13 PM MDTTornado WarningRIWSweetwater47 min
Jun 19, 2:58 PM MDTSevere Thunderstorm WarningRIWSweetwater62 min
Jun 19, 5:30 PM MDTSevere Thunderstorm WarningRIWSweetwater30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.